Customize your JAMA Network experience by selecting one or more topics from the list below.
Clostridium difficile is a bacterium that causes inflammation of the part of the intestine called the colon. It is sometimes called C diff for short. These bacteria are found in feces (bowel movement). A major risk factor for getting a C difficile infection is being on antibiotics. People can also become infected by C difficile if they touch an object such as a toy or a surface such as a counter that has feces on it and then touch their mouth or a mucous membrane such as the eye or nose. It is the most common cause of health care–associated diarrhea in the United States. While most health care–associated infections are caused by getting someone else's infection, C difficile infection is most commonly caused by antibiotic treatment, which changes the bacteria in your intestines.
Symptoms of c difficile infection
• Watery diarrhea, with at least 3 bowel movements a day for 2 or more days, which may contain blood
Loss of appetite
People with severe infection may develop serious inflammation of the colon and have little or no diarrhea.
Complications of C difficile infection can include dehydration, electrolyte imbalances, low blood pressure, and more serious concerns such as bowel perforation, kidney failure, or even death.
Research studies have suggested that C difficile infection–related hospitalizations are highest among children aged 1 to 4 years. The major risk factors for children to get C difficile infection are having recently taken antibiotics or having been immunosuppressed such as with steroid medications or chemotherapy.
Prevention of C difficile infection can be done by being very careful about washing hands before touching your child, especially if you or your child has recently been ill with diarrhea. Cleaning surfaces of counters and toys after your child has been ill is also a helpful strategy. It is also important to avoid unnecessary antibiotic use.
Infection with C difficile is typically diagnosed when a physician identifies the clinical symptoms, and laboratory testing of a stool sample may be done. If your child has the symptoms described, be sure to tell your pediatrician whether he or she has recently been on antibiotics. Infection with C difficile can be treated with certain antibiotics that are effective for that bacterium. A recent article in JAMA Pediatrics reviewed C difficile infections in children and described the appropriate management of these infections.
For more information
Centers for Disease Control and Prevention http://www.cdc.gov/hai/organisms/cdiff/Cdiff-patient.html
To find this and other Advice for Patients articles, go to the Advice for Patients link on the JAMA Pediatrics website at http://www.jamapeds.com.
Source: Centers for Disease Control and Prevention
The Advice for Patients feature is a public service of JAMA Pediatrics. The information and recommendations appearing on this page are appropriate in most instances, but they are not a substitute for medical diagnosis. For specific information concerning your child's medical condition, JAMA Pediatrics suggests that you consult your child's physician. This page may be photocopied noncommercially by physicians and other health care professionals to share with patients. To purchase bulk reprints, call 312/464-0776.
Moreno MA, Furtner F, Rivara FP. Clostridium difficile: A Cause of Diarrhea in Children. JAMA Pediatr. 2013;167(6):592. doi:10.1001/jamapediatrics.2013.2551
Create a personal account or sign in to: